Painkillers can turn nasty

Some over-the-counter drugs have been linked to fatal allergies.
Click to follow
Indy Lifestyle Online
When Davinder Kumaran got home one evening she developed a severe headache. Thinking she was starting a cold, she took some painkillers - a mix of paracetamol and codeine, brand name Syndol - available without prescription.

Mrs Kumaran, 35, took six tablets over the next 12 hours, the maximum recommended dose. The next day she took nothing; by that evening she felt ghastly. During the night her face felt strange, as though her skin and lips were stretching.

Her GP administered an anti-allergy injection and sent her home. "I couldn't walk without help, I could smell my foul breath and I felt very cold," remembers Mrs Kumaran. "My face was swollen, especially the lips, and my throat seized up so that I couldn't swallow."

Her family took her to a private hospital near their home in south London where the consultant told her that in a few more hours she could have died from asphyxiation. She was transferred to a specialist skin unit at a nearby hospital, where she spent the next four weeks in intensive care and constantly on morphine.

Mrs Kumaran's eyelids and genitalia also swelled. Much of her skin turned black and sloughed off, leaving raw patches over 80 per cent of her body, similar to the effect of severe burns. She was diagnosed as suffering from Stevens-Johnson syndrome, an allergic reaction that is occasionally fatal, coupled with toxic epidermal necrolysis (TEN), which has a 50 per cent mortality rate. Both conditions are almost always reactions to drugs. "Stevens-Johnson is the sudden onset of inflammation of the mucous membranes - that is, the eyelinings, mouth and genitalia, which are bleeding and raw," explains Peter Mortimer, senior lecturer in dermatology at St George's Hospital, Tooting, who saw Mrs Kumaran.

"The danger with toxic epidermal necrolysis, which is even more severe, is that a lot of skin is lost. The patient is in a lot of pain. They have to have special beds and specialist nursing, they lose fluids and risk infection, just like a burns victim," adds Mr Mortimer.

Doctors believe that Mrs Kumaran's illness was a severe allergy to the painkillers she took. "The illness is an immune response in that the body reacts adversely, thinking the drug is a foreign predator," says Mr Mortimer. This type of drug allergy is thought to be uncommon but not rare: according to Mr Mortimer, consultant dermatologists in the UK see about 700 cases a year.

Mrs Kumaran took months to recover: for weeks afterwards she was too debilitated to leave her home. Her hair and nails fell out and she is left with dark patches and an acne-like scarring on her skin.

Researchers at a specialist treatment unit at the Hospital Henri Mondor in Creteil, France, who studied 399 cases of TEN in France over a five-year period, found that paracetamol was one of the drugs most likely to be involved in causing the reaction. Other drugs taken by victims in the study included commonly used anti-convulsants, antibiotics and non-steroidal anti-inflammatory drugs. In the UK, a number of cases connected to the use of an antibiotic, brand name Septrin, has led to the forming of a lobby group campaigning for its withdrawal.

The drug that Mrs Kumaran took is one of the strongest over-the-counter painkillers. Syndol has been on the market since 1977 and available without prescription since 1985. Its manufacturer, Hoechst Marion Roussell, says that two cases of serious allergic reaction to the drug have been reported to the Medicines Control Agency.

Unfortunately, victims are unlikely to have any warning of when a potentially fatal allergy may strike. "One of the problems is that doctors don't fully understand the mechanism themselves," says Mr Mortimer.

This is not much comfort to Mrs Kumaran. Six months later she is forgetful and easily exhausted and has postponed plans to go back to university. "It was a total collapse of my life," she says.

Comments